Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 124, NWS Wichita, KS

May 13, 2009Allen County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 13, 2009, 6:33 PM CDT for Allen County, Kansas. It was in force for 57 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2009, 6:33 PM CDT (23:33 UTC)
Expired
May 13, 2009, 7:30 PM CDT
In force
57 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon

County Allen County, KS

The radar

The Pleasant Hill radar (KEAX), 135 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 7:00 PM CDTHAIL 11 N Iola, KS
May 13, 7:00 PM CDTHAIL 12 E Moran, KS
May 13, 7:06 PM CDTHAIL 15 W Iola, KS
May 13, 7:11 PM CDTHAIL 0.75La Harpe, KS
May 13, 7:12 PM CDTHAIL 0.5Iola, KS
May 13, 7:20 PM CDTHAIL 1Moran, KSVERY HEAVY RAIN.
May 13, 7:20 PM CDTTORNADO4 N Bronson, KSA NWS STORM SURVEY HAS FOUND AN INTERMITTENT TORNADO DAMAGE PATH FROM NORTHEAST ALLEN COUNTY EXTENDING INTO BOURBON COUNTY. THE EF 1 TORNADO DAMAGED 5 LARGE HAY BARNS...OUTBUILDINGS AND UPROOTED NUMEROUS TREES. WIND SPEED IS ESTIMATED AT 90 MPH WITH A PATH WID

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 4:51 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.6 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2009-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1320 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2009-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 398 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1320 J/kg
Mixed-layer CIN
-304 J/kg
Mixed-layer LCL
577 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
398 m²/s²
0-3 km storm-relative helicity
848 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 132333
SVRICT
KSC001-140030-
/O.NEW.KICT.SV.W.0124.090513T2333Z-090514T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
633 PM CDT WED MAY 13 2009

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ALLEN COUNTY IN SOUTHEAST KANSAS.

* UNTIL 730 PM CDT.

* AT 631 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING HAIL
  UP TO GOLF BALL SIZE...AND DAMAGING WINDS UP TO 60 MPH.  THIS STORM
  WAS LOCATED 13 MILES NORTHWEST OF IOLA...AND MOVING SOUTHEAST AT 20
  MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  BASSETT...GAS...IOLA...LA HARPE...MILDRED...MORAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
WEDNESDAY EVENING FOR SOUTHEASTERN KANSAS.

&&

LAT...LON 3788 9552 3804 9552 3804 9507 3785 9507
TIME...MOT...LOC 2333Z 302DEG 18KT 3809 9549

$$

DARMOFAL
1 follow-up statement
000 
WWUS53 KICT 132353
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
653 PM CDT WED MAY 13 2009

KSC001-140030-
/O.CON.KICT.SV.W.0124.000000T0000Z-090514T0030Z/
ALLEN KS-
653 PM CDT WED MAY 13 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN ALLEN
COUNTY UNTIL 730 PM CDT...

AT 652 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING HAIL UP TO
GOLF BALL SIZE...AND DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS
LOCATED 8 MILES WEST OF MILDRED...OR 10 MILES NORTHEAST OF IOLA...
MOVING EAST AT 25 MPH.

THIS DANGEROUS STORM WILL AFFECT MAINLY RURAL AREAS OF NORTHERN ALLEN
COUNTY...INCLUDING MILDRED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
WEDNESDAY EVENING FOR SOUTHEASTERN KANSAS.

&&

LAT...LON 3788 9552 3804 9552 3804 9507 3785 9507
TIME...MOT...LOC 2353Z 290DEG 22KT 3806 9531

$$

LAWSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:25 PM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, May 13, 3:25 PM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
325 PM CDT WED MAY 13 2009

.DISCUSSION...

MAIN FORECAST CONCERNS ARE SEVERE WEATHER AND FLOODING POTENTIAL
TONIGHT AND AGAIN FRIDAY.

TONIGHT:
COLD FRONT IS MOVING SOUTHEAST THROUGH KANSAS THIS AFTERNOON...WITH
A WIND SHIFT STRETCHING FROM HARPER TO WICHITA TO NEAR MARION AT
20Z. THE COLDER AIR IS STILL ACROSS NORTHWEST KANSAS AND INTO
NEBRASKA...WITH GUSTY WINDS AS WELL. THE PRE-FRONTAL TROUGH IS
MAKING STEADY PROGRESS EASTWARD...AND IS EXPECTED TO BE EAST OF THE
FORECAST AREA AROUND SUNSET. THEREFORE...THE SEVERE THREAT FOR
TONIGHT WILL BE LIMITED TO FAR SOUTHEAST KANSAS. THERE COULD STILL
BE SOME SCATTERED SHOWERS AND THUNDERSTORMS BEHIND THE WIND
SHIFT...BUT THOSE WOULD NOT BE SEVERE.

THERE IS STILL A FLOOD THREAT WITH THESE STORMS THIS AFTERNOON AND
TONIGHT...ESPECIALLY WITH ALREADY SATURATED SOIL...SO WE WILL KEEP
THE FLOOD WATCH GOING AS IS.

THURSDAY-FRIDAY:
THURSDAY WILL BE A BRIEF RESPITE BETWEEN WEATHER SYSTEMS...ALTHOUGH
THERE COULD BE A FEW SHOWERS OR THUNDERSTORMS IN SOUTHEAST KANSAS
DURING THE DAY. ANOTHER FRONT WILL BE COMING THROUGH THE FORECAST
AREA DURING THE DAY ON FRIDAY...WITH ANOTHER CHANCE FOR SEVERE
WEATHER AND FLOODING. WOULD EXPECT STORMS TO DEVELOP IN THE
AFTERNOON NEAR THE FRONT...AND DEVELOPING INTO A LINE OF STORMS.
MODELS ARE INDICATING A GREATER CHANCE FOR HEAVY RAINFALL WITH THE
STORMS ON FRIDAY...SO A FLOOD WATCH FOR FRIDAY AND FRIDAY NIGHT MAY
BE NEEDED WITH THE NEXT COUPLE FORECASTS.

SATURDAY-TUESDAY:
THERE MAY BE SOME LINGERING PRECIPITATION ON SATURDAY...MOST LIKELY
IN SOUTHEAST KANSAS...SO WILL LEAVE SOME PRECIPITATION CHANCES IN
THE FORECAST. AFTER THIS SYSTEM MOVES EAST OF THE FORECAST
AREA...THE PATTERN BECOMES LESS ACTIVE FOR THIS AREA.
DRIER...SUNNIER...AND WARMER WEATHER IS EXPECTED FOR THE END OF THE
WEEKEND AND EARLY NEXT WEEK. MODELS BEGIN TO DIVERGE ON SOLUTIONS
FOR THE END OF THIS PERIOD...BUT THE GENERAL PATTERN SHOULD REMAIN
FAIRLY DRY.

SCHRECK

&&

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
THE MAIN CONCERN WITH THIS TAF ISSUANCE IS THE POTENTIAL FOR
SEVERE STORMS AT THE CHANUTE TAF SITE LATE THIS AFTERNOON. LATEST
SURFACE ANALYSIS WAS SHOWING THE COLD FRONT CONTINUING TO MAKE
STEADY PROGRESS TO THE SOUTHEAST. THIS FRONT APPEARS TO BE NEAR
HUT AND SLN AND SHOULD MOVE THROUGH DURING THE NEXT HOUR OR SO.
THIS COLD FRONT SHOULD THEN MOVE THROUGH THE ICT TAF SITE AROUND
22Z. LATEST VISIBLE IMAGERY WAS INDICATING A DECENT CAP IN
PLACE...BUT THE CEILINGS WERE CONTINUING TO CLIMB WHICH SHOULD
HELP ERODE THE CAP ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS AFTER
4 PM OR SO. THESE STORMS WILL MOST LIKELY AFFECT THE CNU TAF SITE
AND POSSIBLY ICT...BUT THE BETTER CHANCES WILL BE AT CNU BETWEEN
21Z AND 00Z. IT COULD ALSO BECOME QUITE WINDY BEHIND THE FRONT AND
MESOSCALE SYSTEM LATE THIS AFTERNOON AND THIS EVENING. WE WILL
KEEP AN EYE ON THIS POTENTIAL AS THE FRONT BEGINS TO LITE UP.
CEILINGS WILL GENERALLY BE IN THE VFR CATEGORY EXCEPT WHERE THE
THUNDERSTORMS ARE EXPECTED TO PASS THROUGH.

COX

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    51  71  59  81 /  10  10  20  40
HUTCHINSON      49  71  56  76 /  10  10  20  40
NEWTON          49  71  56  77 /  10  10  20  40
ELDORADO        48  70  55  79 /  20  10  20  40
WINFIELD-KWLD   55  69  60  83 /  30  20  20  40
RUSSELL         43  71  54  76 /  10  10  20  40
GREAT BEND      44  71  53  77 /  10  10  20  40
SALINA          46  72  56  77 /  10  10  20  40
MCPHERSON       48  71  55  76 /  10  10  20  40
COFFEYVILLE     57  73  63  84 /  90  30  30  40
CHANUTE         52  72  61  82 /  90  30  30  40
IOLA            51  72  58  82 /  90  20  30  40
PARSONS-KPPF    55  73  62  82 /  90  30  30  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH THURSDAY MORNING FOR KSZ053-069>072-093>096-
098>100.

&&
Hazardous weather outlook, May 13, 4:34 PM CDT, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
434 PM CDT WED MAY 13 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-142145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
434 PM CDT WED MAY 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON
ALONG A COLD FRONT. WITH THE ATMOSPHERE BEING VERY UNSTABLE...THE
STORMS SHOULD INTENSIFY QUICKLY AND BECOME SEVERE. THE SEVERE
STORMS ARE MOST LIKELY EAST OF I-35.

THE PRIMARY THREATS WILL BE DAMAGING DOWNBURST WINDS AND FLOOD
PRODUCING RAINFALL. SEE THE LATEST FLOOD WATCH FOR THE LATEST
INFORMATION ON THE FLOODING POTENTIAL. GOLF BALL OR LARGER HAIL
WILL ALSO BE POSSIBLE FROM THE STRONGEST AND MOST ORGANIZED STORMS.
A BRIEF AND ISOLATED TORNADO CANNOT BE RULED OUT...BUT TORNADOES
ARE NOT EXPECTED TO BE THE MAIN THREAT. THE SEVERE THUNDERSTORM
THREAT SHOULD WANE TOWARDS MIDNIGHT...HOWEVER THE FLOOD THREAT
WILL INCREASE THROUGHOUT THE EVENING AND OVERNIGHT FOR SOUTHEAST
KANSAS...ESPECIALLY FOR COUNTIES NEAR THE OKLAHOMA BORDER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STORMS COULD RETURN TO AREAS NEAR THE OKLAHOMA BORDER ON
THURSDAY. ADDITIONAL FLOODING COULD OCCUR DUE TO RECENT HEAVY RAIN
AND PROLONGED RAINFALL THURSDAY. THERE IS CONSIDERABLE UNCERTAINTY
HOW LONG THE RAIN COULD PERSIST...SO CONTINUE TO CHECK FOR LATER
UPDATES. SMALL HAIL IS ALSO POSSIBLE THURSDAY AND THURSDAY NIGHT
WITH ANY OF THE STORMS.

ANOTHER COLD FRONT WILL MOVE ACROSS THE AREA FRIDAY AND FRIDAY
NIGHT. STORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT ON FRIDAY
AFTERNOON...AND BECOME MORE NUMEROUS FRIDAY NIGHT. ANY OF THESE
STORMS WILL HAVE A GOOD CHANCE OF BECOMING SEVERE. FLOODING WILL
ALSO BECOME A THREAT...ESPECIALLY FRIDAY NIGHT AS THE STORMS
BECOME MORE WIDESPREAD.

THUNDERSTORMS MAY LINGER ON SATURDAY...HOWEVER THESE STORMS ARE
NOT EXPECTED TO BE STRONG OR SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS LIKELY THIS EVENING...GENERALLY
ALONG AND EAST OF I-35.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

SCHRECK

In the hours before

Special weather statement, May 13, 5:29 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
529 PM CDT WED MAY 13 2009

KSZ069-070-132300-
BUTLER-GREENWOOD-
529 PM CDT WED MAY 13 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BUTLER AND GREENWOOD COUNTIES...

AT 528 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTHEAST OF
CASSODAY TO 6 MILES NORTHEAST OF DOUGLASS...AND MOVING EAST AT 20
MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

DARMOFAL
Local storm report, May 13, 5:39 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
539 PM CDT WED MAY 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             LEON                    37.69N 96.78W
05/13/2009  E1.00 INCH       BUTLER             KS   TRAINED SPOTTER

&&

RBL
Local storm report, May 13, 5:41 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
541 PM CDT WED MAY 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             4 ENE LEON              37.72N 96.73W
05/13/2009  E1.00 INCH       BUTLER             KS   TRAINED SPOTTER

&&

LFW
Special weather statement, May 13, 5:45 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
545 PM CDT WED MAY 13 2009

KSZ092-093-132315-
COWLEY-SUMNER-
545 PM CDT WED MAY 13 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR COWLEY AND SUMNER COUNTIES...

AT 545 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
ALONG A LINE EXTENDING FROM UDALL TO CALDWELL...AND MOVING EAST AT 20
MPH.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

DARMOFAL
Special weather statement, May 13, 6:17 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
617 PM CDT WED MAY 13 2009

KSZ092-093-132345-
COWLEY-SUMNER-
617 PM CDT WED MAY 13 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR COWLEY AND SUMNER COUNTIES...

AT 617 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR GEUDA SPRINGS...OR 16 MILES SOUTHEAST OF
WELLINGTON...AND MOVING EAST AT 25 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

DARMOFAL
Local storm report, May 13, 6:31 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
631 PM CDT WED MAY 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             5 S LATHAM              37.46N 96.64W
05/13/2009  E1.00 INCH       COWLEY             KS   TRAINED SPOTTER

&&

LFW

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 5:35 PM CDTSevere Thunderstorm WarningICTButler, Elk, Greenwood55 min
May 13, 6:15 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Elk45 min
May 13, 6:41 PM CDTSevere Thunderstorm WarningICTChautauqua, Cowley49 min
May 13, 6:48 PM CDTTornado WarningICTChautauqua, Cowley42 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.